Power values of certain quadratic polynomials
Journal de Théorie des Nombres de Bordeaux, Volume 22 (2010) no. 3, pp. 645-660.

In this article we compute the qth power values of the quadratic polynomials f[x] with negative squarefree discriminant such that q is coprime to the class number of the splitting field of f over . The theory of unique factorisation and that of primitive divisors of integer sequences is used to deduce a bound on the values of q which is small enough to allow the remaining cases to be easily checked. The results are used to determine all perfect power terms of certain polynomially generated integer sequences, including the Sylvester sequence.

Soit f un polynôme quadratique à coefficients entiers avec discriminant sans carré parfait et q>1 un entier tel que q et le nombre de classes du corps de rupture de f sont premiers entre eux. Dans cet article, nous calculons les puissances q-ième qui apparaissent comme valeurs entières de f. La théorie des diviseurs primitifs de suites d’entiers permet de déduire une borne sur les valeurs possibles de q qui est suffisamment petite pour que les cas restants puissent facilement être vérifiés. Ces résultats permettent de trouver toutes les puissances parfaites qui apparaissent dans certaines suites polynômiales récursives entières, y compris la suite de Sylvester.

Received:
Published online:
DOI: 10.5802/jtnb.737
Classification: 11B37,  11A41,  11B39
Keywords: Primitive divisor; Diophantine equation; Lucas sequence
Anthony Flatters 1

1 School of Mathematics University of East Anglia Norwich NR4 7TJ, UK
@article{JTNB_2010__22_3_645_0,
     author = {Anthony Flatters},
     title = {Power values of certain quadratic polynomials},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {645--660},
     publisher = {Universit\'e Bordeaux 1},
     volume = {22},
     number = {3},
     year = {2010},
     doi = {10.5802/jtnb.737},
     zbl = {1236.11018},
     mrnumber = {2769336},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.737/}
}
TY  - JOUR
TI  - Power values of certain quadratic polynomials
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2010
DA  - 2010///
SP  - 645
EP  - 660
VL  - 22
IS  - 3
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.737/
UR  - https://zbmath.org/?q=an%3A1236.11018
UR  - https://www.ams.org/mathscinet-getitem?mr=2769336
UR  - https://doi.org/10.5802/jtnb.737
DO  - 10.5802/jtnb.737
LA  - en
ID  - JTNB_2010__22_3_645_0
ER  - 
%0 Journal Article
%T Power values of certain quadratic polynomials
%J Journal de Théorie des Nombres de Bordeaux
%D 2010
%P 645-660
%V 22
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.737
%R 10.5802/jtnb.737
%G en
%F JTNB_2010__22_3_645_0
Anthony Flatters. Power values of certain quadratic polynomials. Journal de Théorie des Nombres de Bordeaux, Volume 22 (2010) no. 3, pp. 645-660. doi : 10.5802/jtnb.737. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.737/

[1] M. Abouzaid, Les nombres de Lucas et Lehmer sans diviseur primitif, J. Théor. Nombres Bordeaux, 18 (2006), pp. 299–313. | Numdam | MR: 2289425 | Zbl: 1139.11011

[2] F. S. Abu Muriefah and Y. Bugeaud, The Diophantine equation x 2 +c=y n : a brief overview, Rev. Colombiana Mat., 40 (2006), pp. 31–37. | MR: 2286850 | Zbl: 1189.11019

[3] S. A. Arif and F. S. Abu Muriefah, On the Diophantine equation x 2 +q 2k+1 =y n , J. Number Theory, 95 (2002), pp. 95–100. | MR: 1916082 | Zbl: 1037.11021

[4] S. A. Arif and A. S. Al-Ali, On the Diophantine equation x 2 +p 2k+1 =4y n , Int. J. Math. Math. Sci., 31 (2002), pp. 695–699. | MR: 1928911 | Zbl: 1064.11029

[5] A. Baker, Bounds for the solutions of the hyperelliptic equation, Proc. Cambridge Philos. Soc., 65 (1969), pp. 439–444. | MR: 234912 | Zbl: 0174.33803

[6] M. A. Bennett, N. Bruin, K. Győry, and L. Hajdu, Powers from products of consecutive terms in arithmetic progression, Proc. London Math. Soc. (3), 92 (2006), pp. 273–306. | MR: 2205718 | Zbl: 1178.11033

[7] M. A. Bennett, K. Győry, M. Mignotte, and Á. Pintér, Binomial Thue equations and polynomial powers, Compos. Math., 142 (2006), pp. 1103–1121. | MR: 2264658 | Zbl: 1126.11018

[8] A. Bérczes, B. Brindza, and L. Hajdu, On the power values of polynomials, Publ. Math. Debrecen, 53 (1998), pp. 375–381. | MR: 1657483 | Zbl: 0911.11019

[9] Y. Bilu, On Le’s and Bugeaud’s papers about the equation ax 2 +b 2m-1 =4c p , Monatsh. Math., 137 (2002), pp. 1–3. | MR: 1930991 | Zbl: 1012.11023

[10] Y. Bilu, G. Hanrot, and P. M. Voutier, Existence of primitive divisors of Lucas and Lehmer numbers, J. Reine Angew. Math., 539 (2001), pp. 75–122. With an appendix by M. Mignotte. | MR: 1863855 | Zbl: 0995.11010

[11] Y. F. Bilu and G. Hanrot, Solving superelliptic Diophantine equations by Baker’s method, Compositio Math., 112 (1998), pp. 273–312. | MR: 1631771 | Zbl: 0915.11065

[12] W. Bosma, J. Cannon, and C. Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput., 24 (1997), pp. 235–265. Computational algebra and number theory (London, 1993). | MR: 1484478 | Zbl: 0898.68039

[13] B. Brindza, On S-integral solutions of the equation y m =f(x), Acta Math. Hungar., 44 (1984), pp. 133–139. | MR: 759041 | Zbl: 0552.10009

[14] B. Brindza, J.-H. Evertse, and K. Győry, Bounds for the solutions of some Diophantine equations in terms of discriminants, J. Austral. Math. Soc. Ser. A, 51 (1991), pp. 8–26. | MR: 1119684 | Zbl: 0746.11018

[15] Y. Bugeaud, Bounds for the solutions of superelliptic equations, Compositio Math., 107 (1997), pp. 187–219. | MR: 1458749 | Zbl: 0886.11016

[16] Y. Bugeaud, On some exponential Diophantine equations, Monatsh. Math., 132 (2001), pp. 93–97. | MR: 1838399 | Zbl: 1014.11023

[17] Y. Bugeaud, M. Mignotte, and S. Siksek, Classical and modular approaches to exponential Diophantine equations. I. Fibonacci and Lucas perfect powers, Ann. of Math. (2), 163 (2006), pp. 969–1018. | MR: 2215137 | Zbl: 1113.11021

[18] H. Cohen, Pari-gp. www.parigp-home.de.

[19] J. H. E. Cohn, On square Fibonacci numbers, J. London Math. Soc., 39 (1964), pp. 537–540. | MR: 163867 | Zbl: 0127.26705

[20] A. Flatters, Arithmetic properties of recurrence sequences, PhD thesis, University of East Anglia, 2010.

[21] S. W. Golomb, On certain nonlinear recurring sequences, Amer. Math. Monthly, 70 (1963), pp. 403–405. | MR: 148605 | Zbl: 0139.26705

[22] K. Győry, L. Hajdu, and Á. Pintér, Perfect powers from products of consecutive terms in arithmetic progression, Compos. Math., 145 (2009), pp. 845–864. | MR: 2521247 | Zbl: 1194.11043

[23] K. Győry, I. Pink, and A. Pintér, Power values of polynomials and binomial Thue-Mahler equations, Publ. Math. Debrecen, 65 (2004), pp. 341–362. | MR: 2107952 | Zbl: 1064.11025

[24] K. Györy and Á. Pintér, Almost perfect powers in products of consecutive integers, Monatsh. Math., 145 (2005), pp. 19–33. | MR: 2134477 | Zbl: 1096.11014

[25] K. Győry and Á. Pintér, On the resolution of equations Ax n -By n =C in integers x,y and n3. I, Publ. Math. Debrecen, 70 (2007), pp. 483–501. | MR: 2310662 | Zbl: 1127.11024

[26] K. Győry and Á. Pintér, Polynomial powers and a common generalization of binomial Thue-Mahler equations and S-unit equations, in Diophantine equations, vol. 20 of Tata Inst. Fund. Res. Stud. Math., Tata Inst. Fund. Res., Mumbai, 2008, pp. 103–119. | MR: 1500221 | Zbl: pre05679645

[27] V. Lebesgue, Sur l’impossibilité, en nombres entiers, de l’équation x m =y 2 +1, Nouv. Ann. Math., 9 (1850), pp. 178–181. | Numdam

[28] S. P. Mohanty, The number of primes is infinite, Fibonacci Quart., 16 (1978), pp. 381–384. | MR: 514325 | Zbl: 0393.10004

[29] A. Pethő, Full cubes in the Fibonacci sequence, Publ. Math. Debrecen, 30 (1983), pp. 117–127. | MR: 733078 | Zbl: 0549.10007

[30] D. Poulakis, Solutions entières de l’équation Y m =f(X), Sém. Théor. Nombres Bordeaux (2), 3 (1991), pp. 187–199. | Numdam | Zbl: 0733.11009

[31] A. Schinzel and R. Tijdeman, On the equation y m =P(x), Acta Arith., 31 (1976), pp. 199–204. | MR: 422150 | Zbl: 0339.10018

[32] T. N. Shorey and C. L. Stewart, On the Diophantine equation ax 2t +bx t y+cy 2 =d and pure powers in recurrence sequences, Math. Scand., 52 (1983), pp. 24–36. | MR: 697495 | Zbl: 0491.10016

[33] T. N. Shorey and C. L. Stewart, Pure powers in recurrence sequences and some related Diophantine equations, J. Number Theory, 27 (1987), pp. 324–352. | MR: 915504 | Zbl: 0624.10009

[34] T. N. Shorey and R. Tijdeman, Exponential Diophantine equations, vol. 87 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 1986. | MR: 891406 | Zbl: 0606.10011

[35] C. L. Siegel, The integer solutions of the equation y 2 =ax n +bx n-1 ++k., Journal L. M. S., 1 (1926), pp. 66–68.

[36] N. Sloane, Online encyclopedia of integer sequences. .

[37] V. G. Sprindžuk, The arithmetic structure of integer polynomials and class numbers, Trudy Mat. Inst. Steklov., 143 (1977), pp. 152–174, 210. Analytic number theory, mathematical analysis and their applications (dedicated to I. M. Vinogradov on his 85th birthday). | MR: 480426 | Zbl: 0439.12006

[38] R. Tijdeman, Applications of the Gelʼfond-Baker method to rational number theory, in Topics in number theory (Proc. Colloq., Debrecen, 1974), North-Holland, Amsterdam, 1976, pp. 399–416. Colloq. Math. Soc. János Bolyai, Vol. 13. | MR: 560494 | Zbl: 0335.10022

[39] P. M. Voutier, An upper bound for the size of integral solutions to Y m =f(X), J. Number Theory, 53 (1995), pp. 247–271. | MR: 1348763 | Zbl: 0842.11008

Cited by Sources: